PDA

View Full Version : C-Spine Problems and Tinnitus




SUZEQ
03-24-2007, 09:32 PM
Hi, I'm new to this site as of yesterday...not sure if I'm doing this right, so please let me know if I'm posting OK:confused: .

Has anyone with C-spine problems experienced ringing in the ears (tinnitus)? I have spondylolysthesis as well as slightly herniated discs. This loud ringing in both ears started up with a strain to my neck in January, and severe upper back/neck spasms. The spasms wouldn't stop in spite of 2 trigger point injection series. So, in the past few weeks I've had 2 epidurals, but only about 50% improvement in pain.

If anyone has ear ringing, what pain meds do you use? A lot of pain meds can cause tinnitus such as NSAIDS, Aspirin, etc. Tylenol doesn't seem to do anything for my back pain or headaches. Unfortunately, that's the one pain reliever that is listed as not causing tinnitus. Very frustrating. Any advice would be helpful.

Thanks, Suz




GiGi
03-24-2007, 10:16 PM
I also have c-spine problems and tinnitus. I have congenital fusion at C2-3 and C4-5, with a bulging disc at C3-4. I'm not sure what is causing the tinnitus. I've had it as long as I can remember (I'm 44). As a kid I just thought that everyone heard the same thing I did! I think it has actually gotten louder in the past few years.

I also have KLIPPEL-FEIL SYNDROME (KFS), which was recently diagnosed. This is characterized by congenital cervical vertebral fusion along with a host of other anomalies that go along with it. It can also affect a persons hearing.

I often wonder if the tinnitus is caused by the problems in my cervical spine, or perhaps something else related to the KFS.

I take Celebrex but I had the tinnitus prior to taking any medications.

I also have severe muscle spasms in my neck and shoulders.

I will be seeing a new doctor in the near future and plan on addressing the tinnitus. I'll let you know if I get any good advice!

Good Luck,


Rhonda

SUZEQ
03-24-2007, 11:49 PM
Thanks Rhonda.
What do you use for your spinal/back pain? Are there any good meds out there that you've tried that don't make the ringing worse? This morning I took 2 Alleve and the sound got really loud. It happened a couple of days ago also when taking Alleve. May be just coincidence. I have migraine and occipital headaches and am nervous to take any migraine meds or pain meds. I just started the antidepressant Celexa and am not sure if it's making the ringing worse, since the ringing was there anyhow before taking it. Lamictal is another drug I'm taking for depression. It did start up worse after getting the Lamictal up to 150mg. Now the Lamictal dose is being reduced gradually.
At least the Celexa makes it easier to cope with the ringing! It was driving me crazy for awhile. Mixed bag though if it's making the ringing louder. Masking noise now makes the tinnitus emphasized a bit, which is weird.
The neurologist just Rx'd a muscle relaxant, Tizanidine, so I'll try that tonite. Have you heard of it? I suggested to the docs that the ringing might be caused by the spinal problems, but they seem pretty clueless about it. Think I've had slight ringing ever since being a kid, but this is pretty intense at times and sometimes difficult to mask.
Susan

printerhead
03-25-2007, 01:11 PM
Hi!!
I am 43 years old, and wear 2 hearing aids. I have had severe tinnitus for 5 or more years. My hearing loss was caused by my job, (I am a printer,and run loud equipment) I recently had ACDF at C5/6, 6/7 for herniated discs and bone spurs. The first thing i noticed after being rid of my pain, was how much less my ears ring. my tinitus is 24/7 and after a test for tinnitus, they said anything oer a 30 score was bad, my tinnitus scored at 78....mine kept me awake at night. now it doesn't. Keeping clear of caffeine also helps greatly. Hope that helps!!

Dave :)

Kathi49
03-25-2007, 02:39 PM
SuzeQ,

I had this going on prior to my first fusion (C3/C4). I had never had this in my life! But my PM explained that the next is like a fusebox...full of wires (nerves). When they are compressed as in arthritic facets, they "crosstalk" to the auditory nerves. I thought I was losing my mind...it was all the time. Plus, it SEEMED the anti-inflammatories meds made it worse. Anyway, after the fusion the tinnitus completely stopped. So, what Printerhead said about his fusions is pretty close to what I experienced. And I could hear my heartbeat loud and clear...that kept me awake at night. :eek: Then this past September I had the C5/C6 fused but it was the higher level that caused the tinnitus. All gone now though, thank goodness! I hope the med(s) work for you. :)

stiffnecked
03-26-2007, 07:47 AM
I developed tinnitus after the accident that ruptured my C5-6-7 disks. The ACDF surgery made the ringing worse. The only med that I found that would help with the tinnitus was valium. 1/2 of a 5mg tablet will bring it down to tolerable levels.

SUZEQ
03-26-2007, 10:38 PM
Hi Stiffnecked, I'm glad to hear that valium has helped. Most people with tinnitus seem to use klonapin or xanax, so I was wondering about valium. My doc has me taking 1/2 - 1 tablet as needed. So far I've been able to tough it out with relaxation techniques and distraction, masking, and the occasional half tablet. At nite the loudness drives me up the wall though, so when I can't mask it, I take the meds. Do you take it on a regular schedule, or just when the tinnitus annoys you more than usual?
The doc also started me on Celexa 10mg. the tinnitus didn't get worse at that point, but when it went up to 20mg last week, my ears started ringing so loud, I had to strain to hear the birds singing outside the window. I'm hoping it's the Celexa causing it to flare like this. At least before it was more tolerable.

stiffnecked
03-27-2007, 01:45 PM
I usually take the valium when I just can't stand it any longer. I also have a script for Ambien, the plain kind not CR. The Ambien will at least allow me to get 3 or 4 hours of sleep.

One of the things that I noticed is that any caffiene based stimulant, like, coffee, tea, diet soda, will really turn the tinnitus up. It also increases my neck pain as well.

I don't know it's just a maddening thing sometimes.

SUZEQ
03-28-2007, 12:23 PM
Thanks Stiffnecked, That's the way I'm taking the valium too, although my doc said that taking a 1/2 tablet more often would not lead to addiction problems, and might help relax the tight shoulder/neck muscles more. The neurologist just Rx'd a muscle relaxant, so that's another tool in my back pocket. I just kind of alternate between the two and doing relaxation exercises. It's hard to do them though with that darn ringing...very distracting. Is your tinnitus very loud? With background noise on, mine sounds like a little ringing in the right ear and a soft two toned tone in the left ear. When background sound is off, it sounds more like a roar. A masker helps at nite, but it gets tiring listening to that too after awhile, and sometimes it can actually amplify the ringing in the right ear. Actually I can deal with the back and neck pain a lot better than the ringing.
This started after doing a weight lifting type of physical therapy which was helping immensely. I had a horrible headache and my upper back wouldn't stop spasming (still have a bit after 2 epidurals). So it's pretty disappointing that after a year of maintenance weight training, this started up now. Also had a bad case of bronchitis in Nov/Dec which could've led to some additional neck and back strain. How the heck do you cope with the ringing? I can distract myself for awhile, but it's so loud it's hard to ignore. It seemed to get worse after starting Celexa for the anxiety a couple of weeks ago, so I've reduced the dose to see what happens. The Celexa does help with that, so I don't want to totally stop it. Have my last epidural next week, so hopefully things will settle down more.
Suz

printerhead
03-28-2007, 03:33 PM
Hi there!
Count yourself lucky...if you want to call it that... My tinnitus is from nerve damage caused from years of loud equipment. I said earlier that mine was better after my surgery (acdf) but it is back now. Mine is so loud, that my high pitch hearing is at the bottom of the scale. That is why I wear 2 hearing aids. I got used to it, but it took about 3 years. Now it only bugs me when I let it. Stay out of caffeine, and msg and it might help.
Good Luck,
Dave:)

SUZEQ
03-28-2007, 07:15 PM
Hi Dave, I'm so sorry your tinnitus came back! It sounds like you are doing well coping with it. Very discouraging though when you experienced it getting better for awhile. Seems like it can be cyclical. Mine is there during the day, but it can be fairly easy to ignore a lot of the time. For some reason when I'm laying down to go to sleep or waking up, it's like a roar as if there's pressure in your head...a little like what you hear in an airline cabin. Sometimes a high pitched whine will superimpose over it. Occasionally it's hard to hear things when it flares up at nite. Thanks for letting me know about the msg. Hopefully yours will go back down for awhile again, and it's only a temporary flare up. Seems to have a mind of its own.
Suz

printerhead
03-29-2007, 10:22 PM
Thanks, but I am in it for the long haul... This temporary reduction I think was from the meds, and being away from the work noise for a few weeks... I just got used to it... I know until there is a major breakthrough in nerve repair, I have this 24/7.
Thanks!
Dave